Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 30, 2020, 2:34 AM PDT for 4 counties in Oregon. It took effect at Aug 30, 2020, 2:30 PM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 2:34 AM PDT (09:34 UTC)
- In effect from
- Aug 30, 2020, 2:30 PM PDT
- Expired
- Aug 31, 2020, 5:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 97 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3656 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269 WWUS86 KMFR 300934 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 234 AM PDT Sun Aug 30 2020 ...A strong thermal trough will bring strong gusty northeast winds with low relative humidities this afternoon into early Monday morning... ORZ618-619-310000- /O.UPG.KMFR.FW.A.0017.200830T2100Z-200831T1600Z/ /O.NEW.KMFR.FW.W.0018.200831T0000Z-200831T1200Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- 234 AM PDT Sun Aug 30 2020 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 618 AND 619 ABOVE 1500 FEET... The National Weather Service in Medford has issued a Red Flag Warning ABOVE 1500 FEET...which is in effect from 5 PM this afternoon to 5 AM PDT Monday. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Southwest OR...The southern portions of Fire Weather Zones 618 and 619 ABOVE 1500 FEET. * Wind: Northeast 15 to 25 mph with gusts up to 35 mph. * Humidity: 15 to 25 percent, lasting into the overnight recovery period. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
761 WWUS86 KMFR 301151 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 451 AM PDT Sun Aug 30 2020 ...A strong thermal trough will bring strong gusty northeast winds with low relative humidities this afternoon into early Monday morning... ORZ620-310000- /O.EXA.KMFR.FW.W.0018.200831T0000Z-200831T1200Z/ Western Rogue Basin including the Illinois Valley- 451 AM PDT Sun Aug 30 2020 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 620 ABOVE 1500 FEET... The National Weather Service in Medford has issued a Red Flag Warning ABOVE 1500 FEET...which is in effect from 5 PM this afternoon to 5 AM PDT Monday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Southwest OR...far southwestern portions of Fire Weather Zone 620 ABOVE 1500 FEET. * Wind: North 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 14 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ ORZ618-619-310000- /O.CON.KMFR.FW.W.0018.200831T0000Z-200831T1200Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- 451 AM PDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 618 AND 619 ABOVE 1500 FEET... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Southwest OR...southern portions of Fire Weather Zones 618 and 619 ABOVE 1500 FEET. * Wind: Northeast 15 to 25 mph with gusts up to 35 mph. * Humidity: 15 to 25 percent, lasting into the overnight recovery period. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
016 WWUS86 KMFR 302130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Sun Aug 30 2020 ...A strong thermal trough will bring strong gusty northeast winds with low relative humidities this afternoon into early Monday morning... ORZ618>620-310930- /O.EXT.KMFR.FW.W.0018.200830T2130Z-200831T1200Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- 230 PM PDT Sun Aug 30 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT MONDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 618...619 AND 620 ABOVE 1500 FEET... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southern portions of fire weather zones 618 and 619 above 1500 feet. South western portions of fire weather zone 620 above 1500 feet. * Wind: North 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
627 WWUS86 KMFR 310928 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 228 AM PDT Mon Aug 31 2020 ...A strong thermal trough will bring strong gusty northeast winds with low relative humidities this afternoon into early Monday morning... ORZ618>620-311200- /O.CON.KMFR.FW.W.0018.000000T0000Z-200831T1200Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- 228 AM PDT Mon Aug 31 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES 618...619 AND 620 ABOVE 1500 FEET... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southern portions of fire weather zones 618 and 619 above 1500 feet. South western portions of fire weather zone 620 above 1500 feet. * Wind: Northeast 10 to 20 mph with gusts up to 30 mph. * Humidity: 25 to 30 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
458 WWUS86 KMFR 311150 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 450 AM PDT Mon Aug 31 2020 ORZ618>620-311300- /O.EXP.KMFR.FW.W.0018.000000T0000Z-200831T1200Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- 450 AM PDT Mon Aug 31 2020 ...RED FLAG WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES 618...619 AND 620... Strong gusty northeast winds will continue into the afternoon, but humidities are improving and will be higher than yesterday's values. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 29, 9:00 PM PDT, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 29, 9:00 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
900 PM PDT Sat Aug 29 2020
.DISCUSSION...The only change to the forecast this evening was the
inclusion of patchy fog along the coast and over the marine waters
Thursday into Friday. There is evidence to suggest that a
southerly surge of fog will occur as a coastally trapped wind
reversal takes hold. The extent is a bit unknown, given some
differing model solutions, and the forecasted area may be a bit
broad in extent at the moment. Otherwise, the forecast remains on
track and further discussion notes can be found in the previous
discussion below. -Miles
&&
.AVIATION...For the 30/00Z TAFs...From the Cascades west and
Siskiyous north...VFR conditions will prevail through Sunday night.
It will very windy along the coast and breezy in the afternoons and
evenings inland.
East of the Cascades and south of the Siskiyous...VFR conditions
will prevail through Sunday night, except for areas of MVFR vsbys
in wildfire smoke. It will be breezy through this evening.
&&
.MARINE....MARINE...Updated 830 PM PDT Saturday 29 August 2020....A thermal
trough will remain in place along the coast through the weekend and
into early next week, producing gusty north winds and steep to very
steep seas across the region, especially south of Cape Blanco and
during the afternoon and evening hours. Latest data suggests gales
may linger into Monday afternoon but should be confined to areas
beyond 10NM from shore.
The thermal trough will move inland Monday night into Tuesday, with
conditions improving significantly mid to late next week.
-BPN/Miles
&&
.FIRE WEATHER...Updated 830 PM PDT Saturday 28 August 2020...A
strong thermal trough will set up near the coast Sunday, and this
will bring dry easterly flow to the area. Winds will increase over
fire weather zones 618 and 619 Sunday afternoon through Sunday
evening. Minimum humidities will approach the mid 20s during the
late afternoon hours and that will persist into the overnight hours.
The Red Mound RAWS site saw humidities in the lower 20s Friday
night, so confidence is high that humidities will remain lower
there. Winds around 925 and 850 mb will be 20 and 40 knots
respectively Sunday evening. It won't get up to 40 knots at 1500
foot elevations, but gusts between 20 to 30 mph are expected over
the peaks and ridges in the coastal range. Because of these
forecasted humidities and winds, a fire weather watch is in effect
Sunday afternoon through Sunday night.
A warming trend will commence on Monday as upper level ridging
nudges into the area. Fire weather concerns diminish early next week
as flow aloft becomes more north to northwesterly, maintaining a
stable air mass over the area through at least mid-week. Ridging
aloft moves overhead Tuesday into Wednesday and this will bring a
drastic warm-up to the area. Guidance indicates that temperatures
will probably hit the century mark for the Rogue Valley with values
in the lower 90s for east side locations.
.PREV DISCUSSION... /Issued 225 PM PDT Sat Aug 29 2020/
DISCUSSION...Increasing winds ranging from westerly to northerly
are pushing smoke from California fires out of the region this
afternoon. Before the upper level trough over the west coast
slowly shifts to the east of the forecast area, with an upper
ridge nudging over the region by late Monday, cooler northerly
flow will bring slight cooling Sunday. As heights rise with the
upper ridge shifting slowly over the region, temperatures begin to
ramp up, slowly Monday, but an almost 10 degree rise Tuesday. With
the upper ridge building over the region, the thermal trough at
the coast deepens, and offshore flow intensifies, and remains
overnight into Monday morning. This pattern remains, but weakens
slightly into Tuesday. This will bring both warm and dry
conditions on the ridges of the coastal ranges, and warm
temperatures overnight on the southern coast, where a Chetco
effect keeping these warm overnight lows and daytime highs
continues into at least Tuesday.
The upper ridge continues to see height rises into mid week, with
temperatures above 100 in the west side valleys south of the
Umpqua Divide from Tuesday into next weekend. Temperatures are
slightly near to slightly above thresholds for a heat advisory
Tuesday in these areas, and if models continue to show this, will
issue a heat advisory tomorrow for Tuesday.
Models are currently indicating a closed low well offshore of the
northern CA/southern OR coast Saturday that retrogrades westward
again Sunday. However, the 12z run of the GFS is now showing
a more easterly position of the upper low before shifting it back
west than the previous 00Z run from yesterday, and will continue
to monitor this feature for the possibility of a closed low being
close to the southern OR/northern CA coast. So far this summer the
region has avoided this type of pattern that is more favorable to
development of thunderstorms west of the Cascades in southern
Oregon. Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624.
Fire Weather Watch from Sunday afternoon through Monday morning
above 1500 feet in the for ORZ618-619.
Red Flag Warning until 9 PM PDT this evening for ORZ625.
CA...
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Tuesday for
PZZ350-356-370-376.
Gale Warning until 11 AM PDT Tuesday for PZZ356-376.Nearby
Red Flag Warnings in Oregon, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.